Iowa, 2012

Hail in Iowa, May 25 to 26, 2012

May 25 to 26, 2012 · NWS DMX · 5 events in 4 counties and zones

The cold front that passed through the state on the 24th stalled to the south of Iowa during the overnight hours. It then lifted north as a warm front during the afternoon and evening of the 25th, though it remained to the south of Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front that passed through the state on the 24th stalled to the south of Iowa during the overnight hours. It then lifted north as a warm front during the afternoon and evening of the 25th, though it remained to the south of Iowa. Thunderstorms developed during the afternoon. They were elevated in nature. Precipitable water values were around 1.25 inches. The freezing level remained quite high, in the 14,500 to 15,000 foot range. CAPE was limited with only 500 to 1000 J/kg of elevated CAPE available, however significant shear was present with 60 to 70 kts of effective shear. Downdraft CAPE was around 500 J/kg. There was around 300 J/kg of available CAPE in the -10 to -30 C layer of the atmosphere. Thunderstorms formed over southern Iowa, well north of the warm front. They produced hail and some gusty winds. One inch diameter hail fell in Ringgold County southeast of Delphos. Quarter size hail also fell in Wayne County in Clio. Additional thunderstorms developed in central Iowa, dropping pea to nickel sized hail in the metro Des Moines area. Several hours after the first round of storms moved off, additional thunderstorms formed in western Iowa. Quarter size hail fell in Sac County west of Schaller.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 2:10 PM CST, 14 minutes earlier.

Area forecast discussion, May 25, 2:10 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT FRI MAY 25 2012

.SHORT TERM.../TONIGHT/
SHOWER AND THUNDERSTORM DEVELOPMENT CONTINUES AS 850-700 MB THETA-E
ADVECTION INTENSIFIES UNDER WESTERLY FLOW ALOFT. WARM FRONT
CURRENTLY IS STUCK JUST SOUTH OF I-70 BUT IT SHOULD BEGIN MOVING
NORTH OVERNIGHT. CURRENT CONVECTION IS EXPECTED TO INTENSIFY THIS
EVENING AS LOW-LEVEL JET INCREASES TO 35 KT WEST OF I-35...AND
ELEVATED/MOST UNSTABLE CAPE INCREASES FROM 1000 J/KG TO NEAR 2500
J/KG. THE FOCUS SHOULD INITIALLY BE OVER WEST CENTRAL IOWA AND THEN
LIFTING EAST/NORTHEAST OVERNIGHT AS THE LOW-LEVEL JET VEERS
NORTHEAST. STORMS SHOULD REMAIN ELEVATED SO TORNADO THREAT IS NIL
AND THREAT OF DAMAGING WINDS IS NOT HIGH. SUFFICIENT SHEAR IS
AVAILABLE EVEN WITH ELEVATED STORMS FOR SOME STORM ROTATION SO LARGE
HAIL IS POSSIBLE. MODELS INDICATE ANOTHER ROUND OF CONVECTION IS
POSSIBLE LATER TONIGHT AS SHORT WAVE WHICH IS EXPECTED TO INITIATE
KANSAS CONVECTION LIFTS NORTHEAST. AS A RESULT...SHOWER CHANCES ARE
CONTINUED UNTIL MORNING...BUT THE MAIN SHOW SHOULD BE THIS EVENING
SOUTHWEST HALF TRANSITIONING TO THE NORTHEAST HALF MIDNIGHT TO 3 AM.
GIVEN SURFACE WARM FRONT IS DELAYED...MUGGINESS AND WARMER
TEMPERATURES SHOULD BE DELAYED UNTIL SATURDAY MORNING. RAINFALL
AMOUNTS COULD EXCEED THREE QUARTERS OF AN INCH IN SOME AREAS...WHICH
WOULD BE WELCOME.

.LONG TERM.../SATURDAY THROUGH FRIDAY/
FORECAST REMAINS A BIT COMPLEX INTO SATURDAY AS WARM FRONT LIFTS
THROUGH THE STATE.  SOME ONGOING CONVECTION IS EXPECTED AT THE STATE
OF THE DAY AS STRONG LOW LEVEL FLOW IMPACTING THE BOUNDARY HELPS TO
MAINTAIN CONVECTION.  STORMS ARE FORECAST TO MOVE OUT OF THE AREA BY
LATE MORNING AS CAP STRENGTHENS ACRS MUCH OF CENTRAL IOWA.  THIS
SHOULD SUPPRESS REDEVELOPMENT FOR A LARGE PORTION OF THE FORECAST
AREA BY AFTERNOON.  HOWEVER...SOME GUIDANCE IS SUGGESTING THAT THE
WARM FRONT WILL STILL BE IN NORTHERN IA BY LATE AFTERNOON AND THAT
REDEVELOPMENT WILL TAKE PLACE ACRS THE NORTH.  IF SO...THESE STORMS
WOULD LIKELY QUICKLY BECOME SEVERE WITH ALL MODES OF SEVERE WEATHER
POSSIBLE INCLUDING TORNADOES AS SHEAR AND INSTABILITY WOULD BOTH BE
QUITE STRONG.  AGAIN...THIS IS QUITE CONDITIONAL ON STRENGTHENING
CAP ENTERING THE AREA. WILL CONTINUE SCATTERED POPS ACRS THE NORTH
INTO SATURDAY AFTERNOON FOR THIS POTENTIAL AND WILL CONTINUE TO
WATCH THIS SCENARIO CLOSELY.  OTHERWISE...MUCH WARMER AND HUMID AIR
WILL OVERSPREAD THE STATE WITH HIGHS SOUTH OF THE FRONT INTO THE
UPPER 80S TO LOWER 90S ON SATURDAY INTO SUNDAY.  SATURDAY MAY
ACTUALLY BE MORE UNCOMFORTABLE AS DEWPOINTS ARE FORECAST TO BE
HIGHER.  SOUNDINGS ON SUNDAY SUGGEST THAT MIXING WILL DRY OUT
SURFACE DEWPOINTS WITH HEAT INDEX VALUES ACTUALLY A BIT LOWER
DESPITE HIGHER TEMPS.  RECORD HIGHS ON SUNDAY ARE ALSO QUITE LOW AND
SO RECORD READINGS WILL BE POSSIBLE ACRS MUCH OF CENTRAL IOWA.

UPPER SYSTEM AND ASSOCIATED FRONT WILL PUSH ACRS THE PLAINS ON
SUNDAY WITH THE BOUNDARY ARRIVING IN IA ON SUNDAY EVENING.
THUNDERSTORMS ARE FORECAST TO DEVELOP WEST OF THE AREA ON SUNDAY
AFTERNOON AND GRADUALLY PUSH EAST INTO THE STATE DURING THE
EVENING.  COVERAGE IS LIKELY TO DECREASE OVERNIGHT AS MAIN LIFT
PULLS AWAY AND AREAS EAST OF INTERSTATE 35 MAY NOT SEE AS MUCH
CONVECTION.  SOME REDEVELOPMENT WILL BE POSSIBLE IN THE EAST ON
MONDAY BEFORE THE SYSTEM SLIDES TO THE EAST.  THERE WILL BE A BREAK
LATE MONDAY THROUGH TUESDAY WITH WEAK RIDGING SLIDING THROUGH THE
REGION.   HOWEVER...ANOTHER SYSTEM DROPPING SOUTHEAST INTO THE
REGION WILL INDUCE CYCLOGENESIS WITH INCREASING LIFT BY TUESDAY
NIGHT INTO WEDNESDAY.  STILL SOME UNCERTAINTY BETWEEN THE GFS AND
EURO ON THE EVOLUTION OF THIS SYSTEM...BUT BOTH TEND TO INDICATE
THAT SURFACE LOW WILL PULL SOUTH OF IA WITH PRIMARILY SHOWERS AND
NON SEVERE THUNDERSTORMS.  COOLER WEATHER WILL ALSO BE COMMON DURING
THIS TIME WITH HIGHS AT OR BELOW NORMAL.

&&

.AVIATION...25/18Z
EXPECT POTENTIALLY THREE ROUNDS OF CONVECTION DRIVEN BY DEEP WARM
ADVECTION BEFORE 12Z...AND THAT WILL BE MAIN DRIVER FOR AVIATION
WEATHER. CURRENT ACTIVITY ACROSS CENTRAL AND NORTH IOWA IS BASED
ABOVE 10000 FEET WITH ISOLATED THUNDER. THIS MAY DRIFT OFF TO THE
ENE BEFORE STRONGER DEVELOPED IS EXPECTED IN W AND SW IOWA WHICH
WILL MOVE EAST TO WEST 26/02Z-06Z WITH MVFR VISIBILITY. AS WARM
FRONT MOVES NORTH OVERNIGHT...LESS INTENSE SHOWER DEVELOPMENT COULD
CONTINUE WITH CEILINGS POSSIBLY APPROACHING MVFR OVER NORTH HALF OF
IOWA. EXPECT CLOUD BASES TO BE LIFTING AND BREAKING UP SATURDAY
MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JUNGBLUTH
LONG TERM...COGIL
AVIATION...JUNGBLUTH
Hazardous weather outlook, May 25, 2:24 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT FRI MAY 25 2012

IAZ033>039-044>050-057>062-070>075-081>086-092>097-262030-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
324 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INTENSIFY THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING. LARGE HAIL WILL BE THE MAIN THREAT
WITH ISOLATED DAMAGING WINDS POSSIBLE. HIGH RAINFALL RATES ARE
POSSIBLE OVERNIGHT...BUT SOIL CONDITIONS ARE INITIALLY QUITE DRY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY...AND THEN AGAIN WEDNESDAY. SEVERE STORMS ARE POSSIBLE
SUNDAY NIGHT THROUGH MONDAY MORNING. WEDNESDAYS SEVERE WEATHER
CHANCES APPEAR TO BE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND LATER IN THE
MEMORIAL DAY WEEKEND.

IAZ004>007-015>017-023>028-262030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
324 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INTENSIFY LATE THIS AFTERNOON AND
EVENING AND MOVE INTO NORTHERN IOWA. LARGE HAIL WILL BE THE MAIN
THREAT WITH ISOLATED DAMAGING WIND POSSIBLE. HIGH RAINFALL RATES
ARE POSSIBLE OVERNIGHT...BUT SOIL CONDITIONS DO NOT FAVOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY...THEN SUNDAY NIGHT
INTO MONDAY...AND AGAIN WEDNESDAY. SEVERE STORMS ARE POSSIBLE
SATURDAY...AND SUNDAY NIGHT THROUGH MONDAY MORNING. IF STORMS DEVELOP
ON SATURDAY...ALL TYPES OF SEVERE WEATHER ARE POSSIBLE...INCLUDING
TORNADOES. WEDNESDAYS SEVERE WEATHER CHANCES APPEAR TO BE LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AT VARIOUS
TIMES THROUGH MEMORIAL DAY.

JUNGBLUTH

The radar

The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Ringgold

When
May 25, 2:24 PM CST
Where
Ringgold County, 4.9 mi SSE of Delphos
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.610, -94.280

Mostly dime size hail with some quarter size.

Hail, Wayne

When
May 25, 3:24 PM CST
Where
Wayne County, 5.37 mi NE of Lineville
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
40.636, -93.449

Hail up to quarter size fell along Douglas St.

Hail, Polk

When
May 25, 4:55 PM CST
Where
Polk County, 1.23 mi W of Des Moines
Measured
0.88 in hail
Reported by
Public
Coordinates
41.600, -93.644

Pea to nickel hail at MLK and University.

Hail, Polk

When
May 25, 5:01 PM CST
Where
Polk County, 1.53 mi W of Des Moines
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.600, -93.650

At 24th and University.

Hail, Sac

When
May 26, 2:20 AM CST
Where
Sac County, 3.45 mi W of Schaller
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
42.500, -95.368

Quarter size hail fell along Armstrong Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372873, 373119, 372897, 372898, 373120.